Study your flashcards anywhere!

Download the official Cram app for free >

  • Shuffle
    Toggle On
    Toggle Off
  • Alphabetize
    Toggle On
    Toggle Off
  • Front First
    Toggle On
    Toggle Off
  • Both Sides
    Toggle On
    Toggle Off
  • Read
    Toggle On
    Toggle Off

How to study your flashcards.

Right/Left arrow keys: Navigate between flashcards.right arrow keyleft arrow key

Up/Down arrow keys: Flip the card between the front and back.down keyup key

H key: Show hint (3rd side).h key

A key: Read text to speech.a key


Play button


Play button




Click to flip

5 Cards in this Set

  • Front
  • Back
The surgeon orders cefazolin (Ancef) 1 gram to be given intravenously at 7:30 a.m.; the client's surgery is scheduled at 8:00 a.m. What's the primary reason to start the antibiotic exactly at 7:30?

1. Legally, the medication has to be given at the ordered time.
2. The antibiotic is most effective in preventing infection if it's given 30 to 60 minutes before the operative incision is made.
3.The postoperative dose of Ancef needs to be started exactly 8 hours after the preoperative dose.
4.The peak and titer levels are needed for antibiotic therapy.
2 Rationale: The antibiotic is most effective in preventing infection, according to research, if it's given 30 to 60 minutes before the operative incision is made. When the surgeon orders the antibiotic to be given at a specific time related to the scheduled time of the surgical procedure, giving the antibiotic on time is imperative. Legally, the nurse considers 30 minutes on either side of the schedule time to be acceptable for administering medications; but in this situation, giving the antibiotic 30 mintues too soon can make the prophylactic antibiotic ineffective. The postoperative dose of antibiotic isn't timed according to the preoperative dose. Peak and titer levels are measured for some antibiotics, but in this case, the primary reason is to have the antibiotic infused before the time of the incision.
Which of the following clients is most at risk for latex allergies?

1.A woman who's admitted for her seventh surgery.
2. A man who works as a sales clerk.
3. A man with well-controlled type 2 diabetes.
4. A woman who's having laser surgery.
1 Rationale: Clients who have had long-term multiple exposures to latex products, such as would occur with six previous surgeries and recoveries, are at increased risk for latex allergies. The nurse should explore what types of surgeries these were, how involved the client's recoveries were, and whether any signs of latex allergies have occurred in the past. Working as a sales clerk, having type 2 diabetes, or undergoing laser surgery doesn't expose a client to latex or increase his risk of latex allergy.
The nurse receives the preoperative blood work report for a client who's scheduled to undergo surgery. Which of the following laboratory findings should she report to the surgeon?

1. Red blood cells, 4.5 million/mm³
2. Creatinine, 2.6 mg/dL.
3. Hemoglobin, 12.2 g/dL.
4. Blood urea nitrogen, 15 mg/dL.
2 Rationale: The nurse should call the surgeon for a serum creatinine level of 2.6 mg/dL, which is higher than the normal range of 0.5 to 1.0 mg/dL. An elevated serum creatinine value indicates that the kidneys aren't filtering effectively and has important implications for the surgical client because many of the anesthesia and analgesia medications need to be filtered out through the renal system. The red blood cell count, hemoglobin level, and blood urea nitrogen level are within normal limits and don't need to be reported to the surgeon.
When the nurse administers intravenous midazolam hydrochloride (Versed), the client shows signs of an overdose. Which of the following interventions should the nurse be prepared to implement first?

1. Ventilate with an oxygenated Ambu bag.
2. Defibrillate the patient.
3. Administer 0.5 mL 1:1000 epinephrine.
4. Titrate flumazenil (Romazicon).
1 Rationale: The nurse should have an Ambu bag in the client's room, because if midazolam hydrochloride (Versed) is administered too quickly, it can lead to respiratory arrest. The client doesn't need to be defibrillated into a normal rhythm or to get epinephrine unless cardiac compromise developed after the respiratory arrest. The client would get titrated dosing of flumazenil (Romazicon) to reverse the Versed, but first the nurse would ventilate him.
A client who had a thoracoscopy sustained an injury secondary to the surgery position. Which of the following injuries would he demonstrate?

1. foot drop
2. knee swelling and pain
3. tingling in the arm
4. absence of the Achilles reflex
3 Rationale: A client who had a left thoracoscopy is placed in the lateral position, in which the most common injury is one to the brachial plexus. Numbness and tingling in the arm suggests a brachial plexus injury.